Main Forums > Living With HIV

So here is my first lab result

(1/4) > >>

Elkan:
It came with surprise, not a good one.
I think I have been infected for less than a year.
The CD4 count has dropped to only 260, I am not sure if there's anything to do with my mental stress at the time, cuz it was done two weeks after I learned the bad news.
But the VL came back with 8k, the doctor said it was quite low, I don't know...
He asked me for another blood test in two-week time to see if he should put me on medication.
I am kinda nervous now, cuz I want to push back the date to start medication, quite scared of adherence and side effects.
Just want to share my news with you guys, be kind to me.  :o

tednlou2:
Why would anyone not be kind to you?

You've been infected for less than a year, or you think so.  Is it possible you have been infected longer?  Did you have a neg result at some point.  Most of us have no idea what are numbers were.  For all I know, I could have had a CD4 that was very low for 6 months or longer, but then my immune system hit overdrive and bumped my numbers up for several years.  Or, not.  I think most say by 6 months, you will know that your count probably won't improve much.  It may be unlikely you'd see further improvement, but there are so many factors.  The stress!  I've had my count drop 200 points twice, due to bad anxiety and stress.  Have you been ill with anything else?

With your feeling that you need more time to be adherent, I would discuss testing again soon to see if there was some other cause.  I would think another test a few weeks to a month from the first would give you an idea of whether you're really at 200 range. 

More knowledgable members can give you better info.  What was your CD4%? 

leatherman:

--- Quote from: Elkan on May 21, 2013, 11:22:30 PM ---The CD4 count has dropped to only 260, I am not sure if there's anything to do with my mental stress at the time, cuz it was done two weeks after I learned the bad news.

--- End quote ---
Relying on a single CD4 count doesn't really tell you enough. You'll learn that what you need to do is pay attention to the trend over 3 or more tests over a several weeks/month time period. CD4s can change by 100 pts within a single day, and can be influenced (or not!) by stress, diet, exercise, others diseases etc.


--- Quote from: Elkan on May 21, 2013, 11:22:30 PM ---cuz I want to push back the date to start medication,

--- End quote ---
well, if you're really worried about your CD4s, the only way to help them is to take ART. ART stops HIV from replicating so it stops destroying your immune system so that your immune system can recover.


--- Quote from: Elkan on May 21, 2013, 11:22:30 PM ---He asked me for another blood test in two-week time to see if he should put me on medication.

--- End quote ---
the doctor will take more blood to recheck CD4s and VL, while at the same time doing a genotype test which will tell him what meds your HIV is or isn't resistant to. This will help him in deciding what ARV regime to offer you.


--- Quote from: Elkan on May 21, 2013, 11:22:30 PM ---I am kinda nervous now, cuz I want to push back the date to start medication, quite scared of adherence and side effects.

--- End quote ---
Several ARV regimes are 1 time a day or even 1 pill a day. I take 3 pills every night with dinner and think nothing of it. Matter of fact if you think about, don't you know other people who take daily medications? Heart meds, Cholestrol meds, psychotropics, how about insulin shots? Well just like for all those people, daily meds (and google ;D ) are your friends.

If you're not too much of a hypochondriac LOL, take a look at the package insert on the meds the doctors prescribes (speaking of google, google up the med name + "package insert"). the information in the insert tells all about interactions, side effects, and dosage requirements (some only need a small amount of food, others no food at all). You'll probably be surprised that, while 10-20% of people report the generic side effects of throwing up, nausea, dizziness, headaches, fatigue, etc, most of these effects are short lived (within 2-4 weeks) and the long term side effects usually only affect 1-2% of patients. A couple weeks for feeling (maybe!) kinda barfy and dizzy shouldn't be too high of a price to pay to adjust to some serious medications and also to stop HIV in it's tracks, keeping it down to Undetectable levels (by the way, that's not like it's all gone and you're cured; but that there's such a tiny amount that it's hard to even find. Think of the amazing difference comparing an 8k VL and an undetectable VL of <20 ;D )

I know this time is really tough right now, adjusting to how you feel about being poz and all the new information you need to know about this disease and treatments to keep yourself healthy (a GREAT resource is right here in the LESSONS section under TREATMENT in the dark gray tool bar above); but take it one day at a time. Although HIV is a very serious illness, this isn't the 80s anymore. More and more we see that people on meds and remaining adherent live out "normal" lifespans. The chances are very high that your situation with HIV will be just like that too as long as you do what you need to do to stay healthy - take your medicine daily. (hint hint pills boxes, keychain fobs, alarms clocks, and an easy dosing medication - like before bed or with dinner - will all simplify taking meds and help to avoid non-adherence issues)

best wishes. take care. let us know what happens with your doctor next.

mecch:

--- Quote from: Elkan on May 21, 2013, 11:22:30 PM ---
I am kinda nervous now, cuz I want to push back the date to start medication, quite scared of adherence and side effects.
Just want to share my news with you guys, be kind to me.  :o

--- End quote ---

Lets refresh everyone's memories.

You are from China and studying in Canada. And recent posts have been about the challenges and anxieties of immigration status.  Also you mentioned that in China there isn't the same range of medicine available.

You have a lot of challenges. 

When you say you are scared about adherence and side effects, you are probably factoring in these special circumstances, correct?

IMO you probably need some very good guidance for the exact challenges you face as to getting what you need.  And is that going to be starting treatment now, in canada?  And how that is going to work?  ANd how that may or may not be involved in staying there, or going back home.  And what if you go on it, and then have to go back to China, how does that all work.   

Are you talking to an ASO - social worker or such - about your HIV challenges?   What about a lawyer, on your immigration challenges??

As for the mentioned fears:  side effects are not a big enough problem to NOT take HAART, when its time to start. Many people get none, or very manageable ones.



xasxas:
I can't give you too much advice on what to do and what not to do but I do think you shouldn't fret too much about your numbers just yet.

I had also been infected less than a year (possibly less than 3 months) when I was diagnosed.  My numbers were also horrendous, my CD4 count was 279 or so and my viral load was close to 200,000.

My doc was so disconcerted he put me on Atripla straight away and now (about 9 months later) I have a CD4 count of 917 and undetectable viral load.  The drugs are also not that big a deal once you get over the initial side effects and the idea of having to take drugs everyday.

Navigation

[0] Message Index

[#] Next page

Go to full version